Statins: ‘Unexplained’ sign in the muscles could mean kidney damage – ‘Call your doctor’

Statins: How the drug prevents heart attacks and strokes

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

Rosuvastatin is a statin that stops the liver from making cholesterol. If taken correctly patients should see a drop in cholesterol within four weeks. Like all medication though, there can be side effects.

According to the NHS, “serious” side effects of rosuvastatin are “rare” and happen in less than one in 1,000 people.

It advises people to stop taking the drug immediately and call a doctor if you get “unexplained” muscle pain, tenderness, weakness or cramps.

The service explains: “These can be signs of muscle breakdown and kidney damage.

“This can happen a few weeks or months after you first start taking this medicine.

“Tell your doctor about any unexplained muscle aches and pains, tenderness or weakness straight away.”

If your kidneys become damaged it can cause fluid and waste building up in your body.

This can lead to weakness, shortness of breath and nausea among other issues.

If not treated the kidneys can eventually stop working.

There are other “serious” side effects of rosuvastatin listed by the NHS.

If the whites of your eyes turn yellow, or your skin turns yellow, or if you have pale poo and dark pee, these can be signs of liver problems.

Severe stomach pain can signal acute pancreatitis

While a cough, shortness of breath and weight loss can indicate lung disease.

And a skin rash with “pink-red blotches”, especially on the palms of your hands or soles of your feet could be a sign of erythema multiforme – a skin reaction.

More “common” side effects of rosuvastatin affect more than one in 100 people.

These are:

  • Feeling sick
  • Headaches
  • Stomach pain
  • Feeling weak or dizzy
  • Constipation
  • Protein in your urine.

“Tell your doctor or pharmacist” if these side effects do not go away, the NHS says.

It adds: “They may recommend trying an alternative statin.”

There are a number of ways to try to reduce cholesterol levels by changing your lifestyle.

These include eating more healthily, exercising more, quitting smoking and drinking less alcohol.

Source: Read Full Article